Alert archive / California / Flood Watches in 2017
Flood Watch 8, NWS Reno, NV
NWS Reno, NV issued this flood watch at Nov 15, 2017, 1:01 PM PST for 4 counties in Nevada; 8 counties in California. It took effect at Nov 15, 2017, 10:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2017, 1:01 PM PST (21:01 UTC)
- In effect from
- Nov 15, 2017, 10:00 PM PST
- Expired
- Nov 16, 2017, 10:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3633 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WGUS65 KREV 152101 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 101 PM PST Wed Nov 15 2017 CAZ071>073-NVZ002-003-161300- /O.NEW.KREV.FA.A.0008.171116T0600Z-171117T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 101 PM PST Wed Nov 15 2017 ...FLOOD WATCH IN EFFECT FROM 10 PM PST THIS EVENING THROUGH THURSDAY EVENING... The National Weather Service in Reno has issued a * Flood Watch for portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * From 10 PM PST this evening through Thursday evening * A moderate to strong atmospheric river will bring significant precipitation to the region tonight through Thursday. This storm will be the first true test of the hydrologic system this season after the extreme conditions last season followed by a hot and dry summer and fall. * Creeks and streams in the mountains and foothills are expected to rise rapidly and minor flooding is possible tonight into Thursday. Recent burn scars from the past few years will also bring a higher risk for flooding or possible debris flows. * Mainstem rivers are also expected to rise significantly, but no flooding is currently forecast. The most significant rises on major rivers is expected on the Truckee River near Truckee, which has the potential to see minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small creeks and streams are the most susceptible to flooding. Excessive rainfall may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
3 follow-up statements
823 WGUS65 KREV 161037 FFAREV Flood Watch National Weather Service Reno NV 237 AM PST Thu Nov 16 2017 CAZ071>073-NVZ002-003-170000- /O.CON.KREV.FA.A.0008.000000T0000Z-171117T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 237 AM PST Thu Nov 16 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flood Watch continues for * Portions of California and western Nevada, including the following areas, Greater Lake Tahoe Area, Lassen-Eastern Plumas- Eastern Sierra Counties, Mono County and Greater Reno-Carson City-Minden Area. * Through this evening * Periods of moderate to heavy rain will continue today as an atmospheric river system moves through the region. * The primary threat for flooding is in urban areas, clogged drainage paths, ponding of water on roads and rock slides near steep terrain. Significant rises on creeks and streams may lead to some minor flooding. Recent burn scars from the past few years may also lead to an increased risk for flooding or debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... Urban areas, small creeks and streams are the most susceptible to flooding. Excessive rainfall may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$ Brong
949 WGUS65 KREV 162156 FFAREV Flood Watch National Weather Service Reno NV 156 PM PST Thu Nov 16 2017 CAZ071-162300- /O.CAN.KREV.FA.A.0008.000000T0000Z-171117T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- 156 PM PST Thu Nov 16 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northeast California has been cancelled. The majority of the precipitation has ended across the region and no additional flooding is expected at this time. $$ CAZ072-073-NVZ002-003-170600- /O.CON.KREV.FA.A.0008.000000T0000Z-171117T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 156 PM PST Thu Nov 16 2017 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... The Flood Watch continues for * Portions of east central California and western Nevada, including the following areas, in east central California, Greater Lake Tahoe Area and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno-Carson City-Minden Area. * Until 10 PM PST this evening * Periods of moderate to heavy rain will continue this afternoon and evening as an atmospheric river system moves through the region. * The primary threat for flooding is in urban areas, clogged drainage paths, ponding of water on roads and rock slides near steep terrain. Significant rises on creeks and streams may lead to some minor flooding. Recent burn scars from the past few years may also lead to an increased risk for flooding or debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... Urban areas, small creeks and streams are the most susceptible to flooding. Excessive rainfall may also generate rock and mud slides in steep terrain. Persons living along small creeks and streams should monitor the latest weather information at weather.gov/reno and be prepared to take action should flooding occur. && $$
193 WGUS65 KREV 170550 FFAREV Flood Watch National Weather Service Reno NV 950 PM PST Thu Nov 16 2017 CAZ072-073-NVZ002-003-170700- /O.EXP.KREV.FA.A.0008.000000T0000Z-171117T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 950 PM PST Thu Nov 16 2017 ...FLOOD WATCH WILL EXPIRE AT 10 PM PST THIS EVENING... The Flood Watch for portions of east central California and western Nevada will expire at 10 PM PST this evening. Light precipitation will continue through the overnight hours. Snow levels will falls below 6000 feet by morning. The falling snow levels and decreasing precipitation intensity will slow run off the rest of the night. Rivers and streams that rose earlier today and this evening should begin receding overnight as well. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at Nov 15, 3:21 AM PST, 9 hours 40 minutes earlier.
Area forecast discussion, Nov 15, 3:21 AM PST, 9 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
321 AM PST Wed Nov 15 2017
.SYNOPSIS...
A strong atmospheric river storm will impact the region today into
Thursday. Strong and damaging winds are expected this afternoon
across western Nevada along with high wildfire danger before
precipitation arrives. Heavy rain and mountain snow will arrive
this afternoon into Thursday in the Sierra with high snow levels
expected. A cold front will drop snow levels tonight into
Thursday and will provide heavy spillover rainfall for western
Nevada.
&&
.SHORT TERM...
A strong Atmospheric River (AR) storm is set to impact the Sierra
and western Nevada beginning today and persisting into Thursday.
This storm will be the strongest of the fall season so far in
terms of winds and precipitation. Strong and potentially damaging
winds are expected by this afternoon and will persist into early
Thursday morning as a cold front arrives. The front will lower snow
levels and produce heavy spillover into the western Nevada and
northeastern California valleys after about midnight.
What's changed/What hasn't in this morning's forecast:
* Precipitation totals were further increased mainly through
foothill and western Nevada valley locations to account for
good spillover potential tonight into Thursday.
* Strong and damaging wind potential is still on track for the
Sierra Front and Highway 395/I-580 corridor. High wind warnings
are in place for this afternoon through Thursday morning. Some
trend for the wind threat to last a bit longer and persist until
the cold front moves through later tonight/Thurs AM.
* No significant changes in timing of the winds, rain, snow level
drop and high Sierra snowfall totals. See sections below for
additional details.
TIMING:
Wind:
Strong winds are currently developing across the mountain ridges.
Valley locations will see strong winds by this afternoon and
evening. Wind gusts of 55-70 mph will be widespread mainly from
the Carson Valley through Reno and into northern Washoe County.
Wind prone locations could see localized 70+ mph gusts.
Aviation impacts expected along with road restrictions for high
profile vehicles. Blowing dust will be a concern for areas east of
Reno, especially for Churchill, Pershing, and Mineral counties.
High winds will also lead to critical fire weather conditions for
the lower elevations along and east of Highway 395 where dry
vegetation still exists.
Precipitation:
Moderate to heavy rainfall arriving by mid-afternoon in the
northern Sierra and Tahoe Basin with the peak intensity occurring
from late afternoon through Thursday morning. Heavier precipitation
won't arrive in Mono County until early Thursday morning.
Spillover rainfall for western Nevada will arrive with the front
after midnight and will persist into early Thursday morning.
Heavy rain will also be a big test for the hydrologic system, as
we will see steep rises on area rivers, creeks, and streams. No
flooding is expected at this time with mainstem rivers, although
significant rises are expected. Minor flooding of smaller creeks,
streams, and urban areas will be possible tonight into Thursday
morning.
PRECIPITATION:
Tahoe Basin & Northeast CA:
Liquid totals through Thursday evening still look solidly in the
3-4" range with up to 6" right along the Sierra crest. Heaviest
snowfall will generally remain above 8,000 feet where 2-3 feet of
heavy wet snow is possible. Localized areas of 4'+ are possible in
higher terrain right along the Sierra Crest. Snow levels should
begin to fall after midnight tonight at which point winter travel
impacts may begin on the passes. Snow levels are hanging up for a
longer period of time and may not fall all the way to Lake Tahoe
level until Thursday evening, with a couple inches of snow
Thursday night into Friday morning.
Mono County:
Liquid totals through Thursday evening look similar and in the
2-4"+ range with up to 6" right along the Sierra crest. Snow
levels will be a bit higher and in the 8,000-8,500' range. Snow
totals in the high Sierra over 8000 feet will be around 2-3 feet
with localized areas up to 4'+ along the Sierra Crest.
Precipitation totals continue to remain lower confidence in Mono
County however as some model guidance continues to show a longer
duration of heavier precipitation. Latest guidance has slightly
come into better agreement with a longer duration but still quite
a spread remains the totals.
Western Nevada:
Spillover rainfall looks to occur in about a 6-12 hour window
roughly after midnight tonight into Thursday morning through
about the I-80/Hwy 50 corridor before the front pushes south
through the region Thursday morning.
Rainfall amounts have increased to around 1.0"-1.75" through the
Hwy 395/I-580 corridor with 1.5-2.5" possible for western
foothill areas through Thursday night. 0.25"-0.50" is possible
across the Basin and Range including areas such as Lovelock and
Fallon. Fuentes
.LONG TERM...Saturday through next week
Latest guidance trends now favor keeping both days of this weekend
dry, as flat ridge moves eastward across the Great Basin. The next
Pacific storm is showing signs of splitting before reaching the west
coast, which would delay its inland arrival until early next week.
Saturday will remain relatively cool with inversion conditions
producing limited mixing. By Sunday, some warming is likely with
highs near 60 degrees in some valleys as southwest flow aloft
increases, although surface winds will still be relatively light.
Another Pacific storm system is then projected to reach the eastern
Sierra by the Monday-Tuesday time frame. This storm continues to
have variable snow level scenarios, ranging from near 6000 feet to
above 9000 feet. We are still leaning toward the warmer side of the
guidance range (snow levels likely above 8000 feet) as the
downstream longwave pattern continues to favor a deeper trough over
the eastern US, which typically keeps the west milder. The strength
of this system and precip amounts also vary with the guidance
sources, as the warmer scenarios may tap into a deeper source of
subtropical moisture and produce a period of enhanced rainfall,
especially north of I-80. However, next Monday and Tuesday continue
to be a period of below average forecast confidence due to the range
of possibilities with the track of this storm.
After this storm pushes through, the overall trend favors a few dry
days leading into Thanksgiving as high pressure ridge builds from
the southwest US into the Great Basin. Southwest flow aloft is
projected over the Sierra with the primary storm track shifting
northward to far northern coastal CA and the Pacific Northwest. A
few light showers could brush across far northeast CA, but the more
likely outcome would be areas of mid-high level cloud cover across
eastern CA-western NV. This weather pattern would also bring a
decent amount of warming, with highs pushing into the 60s for
western NV valleys toward the mid-late portions of next week. While
there are still some uncertainties with next week's weather pattern,
at this time there do not appear to be significant weather impacts
for the early part of the Thanksgiving holiday peak travel period.
MJD
&&
.AVIATION...
A powerful storm system will affect the Sierra and western Nevada
through Thursday. This storm will be the strongest so far this
season with more precipitation, strong winds, and eventually
lowering snow levels by Thursday.
Winds will continue to increase across mountain tops and work down
to valley floors later this morning into this afternoon. LLWS
will be likely as southerly winds develop across valleys and
southwest ridge level winds increase to 55-70 kts with gusts
approaching 90kt. The period from 18Z today to 06Z Thursday
appears to be the most critical window for wind, especially for
the eastern Sierra along the Highway 395 corridor extending out to
Hwy 95. Sustained winds 25-35 kts with gusts to 50 kts will be
widespread and there could even be a period of stronger winds from
Reno south toward KMMH this afternoon and evening ahead of the
precipitation band.
Rain will reach the Sierra by this afternoon and will spill over
into western NV along and north of I-80. As this rain band shifts
southward overnight, surface winds will ease although they will
remain fairly steady. Also ridge level winds are going to remain
strong and turbulence will persist. Moderate to occasionally heavy
rain in the Tahoe Basin will push CIGS/VSBY down to MVFR levels
tonight into Thursday morning. This band of rain will shift
southward into the eastern Sierra of Mono County for Thursday with
lowering CIGS/VSBY at KMMH. As far as snowfall, accumulation is
going to be limited to later Thursday and Thursday night as snow
levels will be a bit slower to fall tonight and early Thursday
than previously thought. A couple inches are possible at KTRK/KTVL
Thursday night with lesser confidence in an inch or two at KMMH.
Hohmann/Edan
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 10 AM this morning to 4 AM PST Thursday
NVZ003-005.
Red Flag Warning from 10 AM this morning to 7 PM PST this
evening NVZ450.
Lake Wind Advisory until 4 PM PST this afternoon for Lake Tahoe
in NVZ002.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST Friday
above 7000 feet in NVZ002.
Red Flag Warning from 10 AM this morning to 7 PM PST this
evening NVZ453-459.
Wind Advisory from 10 AM this morning to 4 AM PST Thursday
NVZ001-004.
CA...Winter Storm Warning from 4 PM this afternoon to 4 AM PST Friday
above 6000 feet in CAZ071.
High Wind Warning from 10 AM this morning to 4 AM PST Thursday
CAZ070.
Red Flag Warning from 10 AM this morning to 7 PM PST this
evening CAZ273.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST Friday
above 8000 feet in CAZ073.
Lake Wind Advisory until 4 PM PST this afternoon for Lake Tahoe
in CAZ072.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST Friday
above 7000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 4:08 AM PST | Lake Wind Advisory | REV | Douglas, Washoe | 12 hr |
Nearby
Flood Watches in California, 2017Flood Watches in Nevada, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.